Death toll continues to rise in meningitis outbreak linked to steroid shots
Posted in Drug & Medical Devices on October 10, 2012
The meningitis outbreak linked to tainted steroid shots continues to spread and turn more deadly, with 12 deaths and 120 people sickened – numbers that are expected to rise.
The outbreak is linked to contaminated steroid injections, and as many as 13,000 people may have received the medicine between May 21 and Sept. 24, the U.S. Centers for Disease Control and Prevention said.
The outbreak highlights a gap in regulation of so-called pharmacy compounders, which are facilities that take drug ingredients and package them into medications and dosages for specific clients.
The FDA regulates only the ingredients and not the compounders, which are subject to oversight and licensing by state pharmacy boards.
Nearly 10 percent of drugs administered in the United States come from compound pharmacies, according to a 2003 Government Accountability Office report. Compound pharmacists create customized medication solutions for patients for whom manufactured pharmaceuticals won’t work.
The number of reported cases of meningitis has grown significantly this week as federal and state authorities continued to investigate the outbreak. Tennessee is the hardest-hit state, with 39 infections and six deaths, according to the CDC. Other than Tennessee, deaths have been reported in Florida, Maryland, Michigan and Virginia.
There are also confirmed cases of the disease in Indiana, Minnesota, North Carolina and Ohio.
Health officials say 75 medical facilities in 23 states received the contaminated steroid injections from NECC.
The other states that received the contaminated products are California, Connecticut, Georgia, Idaho, Illinois, New Hampshire, New Jersey, Nevada, New York, Pennsylvania, Rhode Island, South Carolina, Texas and West Virginia.
Officials believe patients contracted the deadly fungal meningitis after being injected in their spines with a preservative-free steroid called methylprednisolone acetate that was contaminated by a fungus. The steroid is used to treat pain and inflammation.
The New England Compounding Center, the Massachusetts-based pharmacy that made the contaminated injections, voluntarily recalled three lots of the injected steroid last week. On Saturday, the pharmacy announced a voluntary nationwide recall of all its other products as well. NECC said the new recall was being announced out of an abundance of caution and that there is no indication any of its other products are contaminated.
The U.S. Food and Drug Administration has already asked doctors, clinics and consumers to stop using any of the pharmacy’s products. Last week, the pharmacy voluntarily surrendered its license to operate until the FDA investigation into the contamination is complete.
Health officials say any patients who received an injection at one of the facilities beginning May 21 and who began showing symptoms between one and three weeks after being injected should see their doctor right away.
To read more about fungal meningitis and its symptoms, click here.
If you have contracted fungal meningitis after injection with methylprednisolone acetate, please contact the Ohio personal injury attorneys of Elk & Elk today. Call us at 1-800-ELK-OHIO or fill out our online evaluation form to find out if we can help you.